12/14/09

Swing Low...

Things are a bit low in the Rose Colored Household at the moment. I'm getting a lot more side effects from the meds now, the worst being a pretty nasty case of The Blues that just won't go away. It's hard to say how much is the thing itself, and how much is the medication, but I'm suspicious that I feel considerably lower this week than I did the first couple weeks after the news of progression.

The pain and the insomnia don't help, of course. Nor does the fear of what is to come, including, I suspect, a scan for brain mets. Of all the things about this monster that I'm fearful of, brain mets are the worst.

Add to all that a general weakness and fast-growing inability to do the normal things in life (who'd ever think anyone would be sad to lose the ability to shop for groceries?), and you have one very sorry-for-herself Self. It's like I've aged 40 years overnight. Very unpleasant, and I'm not handling it particularly well. There's no denying that the situation itself is enough to make anybody wail and gnash their teeth a bit, but it feels like more than that.

On the other hand, I'm feeling squeamish about getting on the pain med/sleep med/anti-depressant roller coaster, as I have such icky side-effects to just about everything. And once you start on that road it's like an avalanche - more meds for every side effect of the meds you're on, and then more meds for the side effects of those meds, and then you don't know what side effect is from what any more, and you can't eat any more because you are so stuffed from all the pills...

So. More decisions...

I'm not going to go off the AI's for now - I'll tough it out until we know whether it's working. If Dr. Bouncy says I should try a different AI, I will try it... but all of them have side effects, and the claim is supposedly that the side effects (esp. the pain part) can be a sign that the meds are working. Of course, they can be a sign of more progression, too. No scan allowed (other than possibly the MRI for brain mets) for another couple months, at least, and I hear from other gals in my boat that you can't really tell whether the meds are working for three or so months, in any case. So I have to just grit my teeth and bear it, and hope that all this won't be for naught.

In other news, I am starting the Low Dose Naltrexone next week, when it gets here from the pharmacy in Florida. I guess a lot of people in my situation get more 'flareup' from that at the beginning, too, and worse insomnia (is it possible to get negative amounts of sleep, that I could become some sort of black hole of sleeplessness?) But I'm hoping that it might eventually help my mood a bit, as it's supposed to increase endorphin production. We'll see...

In the meantime, if you have an aged grandmother who tends to drone on about all her aches and pains, please go sit next to her and patiently listen for a while, nod and look sympathetic and do your best to actually empathize with her. I can verify that she's paying a high price just to be sitting there boring you to tears.

9 comments:

The Violet Hoarder said...

Drone on dear! We're here to listen and empathize as much as we can. I should add that some of those blues may be endemic to the state of the world,state,city,etc. right now. For the past week I've been lower than low even without all the things you're facing. And so have many of my friends. There's something about the coming of winter and darkness, the end of the year, escalating wars, banker's bonuses, the sad worried look on everyone's faces. My 89-year-old mom says we're going through a huge and very difficult transition in this country but not to lose faith in the goodness of people. So, maybe your blues aren't totally from your meds. If I have to cling to one theory, I'll take the one that says side effects mean the drugs are working! Oh, and I feel compelled to mention---you're NEVER boring!!!

Glorious Hats said...

When all news seems to be bad news, one must be challenged to smile. Considering the voices of irony, sarcasm, and the wit in your post my guess would be your brain is clear.

Appreciate the effort you make to let us all know what is happening with you.

Many hugs, Jane

Roberta said...

I hear you, sweets. I've been in somewhat of a foul mood myself. It's called being ill and not in control of your own destiny anymore. The sleep thing seems to be going around. The 3 am television programs suck. I'm lighting a candle for the scan...I'll be in that boat with you soon.
Oh, buggers...lets just run away to Hawaii? A cabana boy or two is just what we need to cheer us up.

krex said...

What a horrid combination...pain and depression (which always go to gether for me), and the inability to escape it with very healing sleep.

I hate it when my body demands that I pay attention to it and I just want to scream at it to shut up for s second so I can think about something else .

Please consider the pain and sleep meds....You can always go off them if their side effects are to intolerable . Maybe check out some self hypnosis tapes from the place up-town.....(forgot it's name...Pathways?)Might sound like voodoo....but I was raised as a Christian Scientist and can attest to the amazing ability of the brain to trick itself out of some (not all) pain .

Your in my thoughts...

Denise

Delighted Hands said...

You are never boring, quite the contrary. We all only get this journey once; you are poignantly real for all of us.

Dawn said...

Eileen, if there is anything I can do, please let me know. I am not that far from you, so if you need groceries, an ear to listen, or even a puppy hug please don't hesitate to let me know. I knwo when you dont feel well, its harder to ask for help, but please let me know if I can help.

Nancy K. said...

Good for you for TALKING about it! I find that when I'm 'feeling blue' (for whatever mundane, non-critical reasons that may bring that state on for me), I tend to withdraw. I stop blogging. I stop reaching out to my friends. In other words: I feed the monster! Good for you for talking about it! For letting people in. Not that they can help but so that they can tell you that they care. So that they (WE) can share the love and respect and admiration that we feel for you. Perhaps that might help, just a little bit.

Having struggled with Clinical depression for many more years than I care to admit, I can say that I've had remarkable results with a "happy lamp". No particular brand name necessary. My youngest daughter sent me one in the mail a year or so ago and I am VERY impressed with the difference it made in my mood! I set mine right in front of my computer monitor so that it shines it's happy little light right up into my face when I'm on the computer. It has definitely helped me. And (as far as I know) there are no side effects...

I love you, Eileen and I thank you for sharing this journey ~ however unwanted it may be ~ with us.

Richard Hickey said...

Thinking of you and Scott today. Hope you are holding up. Take care.

Cheers.

Rich

stephm@pobox.com said...

Don't know if this will help your problems, but I and the kids are in town. Tried calling, but just got message.